[Skip to Content]
[Skip to Content Landing]
Article
March 1995

Aminoglycoside Toxicity in the Treatment of Endophthalmitis

Author Affiliations

Tampa, Fla

Arch Ophthalmol. 1995;113(3):262-263. doi:10.1001/archopht.1995.01100030016004
Abstract

The article on aminoglycoside toxicity by Campochiaro et al1 in the Archives purports to show 13 cases of toxic reaction to aminoglycoside that occurred with recommended doses of gentamicin sulfate and amikacin sulfate. What the article does show is 13 cases of macular ischemia following treatment for possible endophthalmitis. As discussed by Doft and Barza2 for the Endophthalmitis Vitrectomy Study Group in the same issue, macular ischemia can be caused by the infection itself, incorrect dosage of antibiotics, retrobulbar injections, or drug interactions. In the article by Campochiaro and associates, no mention is made of the possibility that retrobulbar complications can give a similar fundus appearance. It was particularly disingenuous of the authors to include the reference from Judson,3 which purported to show toxic reaction to tobramycin following a subconjunctival injection. Subsequent correspondence about that report, which was reviewed and published, raised questions as to the cause

First Page Preview View Large
First page PDF preview
First page PDF preview
×